Chemotherapy can cause your nails and your nail beds to change colour and become very fragile. The chemotherapy drugs are designed to slow down the growth and dividing of cancer cells. As a side effect, the chemo drugs also automatically slow down the growth and division of other healthy cells such as those in the nails, hair and skin.
The nails can therefore discolour slightly or become pigmented and often end up looking yellowish. They can also become grooved, lift easily, very sensitive and brittle. This often makes them break easily and unable to grow as long as they used to. This is usually just a side effect during therapy and will go back to normal within 6 months after the end of chemotherapy.
Our tips on how to take care of your nails during treatment:
- Keep your nails short and trimmed to prevent them from breaking easily.
- If you see any discolouring or streaks, do not try to file this as it can cause additional irritation.
- Your cuticles can become dry, inflamed and painful – massage cuticle cream into the area around your nails to help prevent this.
- Remember to wear gloves while washing dishes as leaving your hands in water for too long can cause infections of the nail bed.
- Use clear nail polish or strengthening nail polish to help keep your nails strong and minimalize damage.
- To hide any discolouring on your nails, try wearing dark coloured nail polish.
- If you do choose to wear nail polish, try to wear water-based polish as these contain less chemicals than the ordinary ones.
- To remove your nail polish, it is best to use an acetone-free remover as these are less harming.
- Don’t have artificial nails such as gel or acrylic done as these can trap infection-causing bacteria.
- Avoid wearing tight shoes to minimalize damage on your toenails.
- And most important; let your doctor know if you spot any unusual signs such as an infection under your nail or signs of inflammation on your nail bed!
If you have any other tips that you would like to share, please comment below!